Oklahoma, 2011

Hail in Oklahoma, April 21, 2011

April 21, 2011 · NWS TSA · 8 events in 4 counties and zones

On the afternoon of the 21st, a warm front lifted north from Texas. Thunderstorms developed north of this boundary and some of these storms produced large hail across portions of northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

On the afternoon of the 21st, a warm front lifted north from Texas. Thunderstorms developed north of this boundary and some of these storms produced large hail across portions of northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 21, 10:08 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 21, 10:08 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT THU APR 21 2011

.DISCUSSION...
MOIST LIFT OVER FRONTAL BOUNDARY GENERATING
INCREASING SHRA/TSRA COVERAGE SOUTH OF I-40.
ACTION MOVING NORTHEAST AS PWA VALUES CLIMB
NEAR 1.5 INCHES.  ELEVATED STORMS MAY YIELD
LARGE HAIL DURING  AFTERNOON  EARLY EVENING.
AFTERNOON TEMPS  LIMITED BY CLOUD COVER AND
EASTERLY WIND COMPONENT. NOT MUCH CHANGE.
GW

&&

.PREV DISCUSSION... /ISSUED 643 AM CDT THU APR 21 2011/

DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WARM MOIST AIR WILL CONTINUE TO RIDE UP AND OVER A STALLED FRONT
OVER TX TO PRODUCE SCT TSRA AND LOW CIGS THRU THE FORECAST PERIOD.
MODELS ARE SUGGESTING THAT BETTER CHCS FOR TSRA WILL BE AFT 18Z
BUT DUE TO SCT COVERAGE...WILL STAY CONSERVATIVE WITH VCTS
MENTION. MVFR CIGS ARE RAPIDLY SPREADING NORTH THIS MORNING AND
WILL COVER ALL SITES BY 14Z. AS THE WARM FRONT SLOWLY LIFTS NORTH
TONIGHT...CIGS WILL LOWER INTO THE IFR RANGE FOR THE NE OK/NW AR
TAF SITES. MODELS SUGGEST THAT THE BEST CHC FOR TSRA WILL BE AFT
00Z AS THE BOUNDARY LIFTS NORTH AND WARM ADVECTION INCREASES. FOR
THIS PERIOD...I WENT WITH PREVAILING OR TEMPO TSRA.

LACY

PREV DISCUSSION... /ISSUED 407 AM CDT THU APR 21 2011/

DISCUSSION...
AN EXTENDED PERIOD OF ACTIVE WEATHER IS EXPECTED INTO EARLY NEXT
WEEK WITH THE POTENTIAL FOR HEAVY RAIN AN SEVERE WEATHER EPISODES.

THIS MORNING A FRONTAL BOUNDARY WAS ACROSS TEXAS AND NORTHERN
LOUISIANA. AT 850 MB THE FRONT WAS ACROSS SOUTHERN OKLAHOMA AND
SOUTHERN ARKANSAS. SCATTERED SHOWERS AND STORMS WERE OCCURRING NEAR
WHERE THE FRONT WAS LOCATED AT 850 MB. THE CURRENT ACTIVITY IS
SHIFTING EAST OUT OF THE FORECAST AREA...BUT SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP TODAY AS THE FRONTAL SYSTEM BEGINS TO
SHIFT NORTH. THE FRONT AT 850 MB WILL MOVES ACROSS THE AREA...
WHILE AT THE SURFACE THE FRONT IS NOT EXPECTED TO REACH HUGO BEFORE 00Z.
IT IS DIFFICULT TO GAGE THE COVERAGE TODAY AS THE FRONTAL SURFACE
BECOMES MORE SHALLOW...BUT AT LEAST SCATTERED COVERAGE IS
EXPECTED. IF THE COVERAGE BECOMES MORE EXPANSIVE THAN FORECAST...
THEN HIGH TEMPERATURES WILL LIKELY NEED TO BE LOWERED A FEW DEGREES.
LAPSE RATES WILL SUPPORT THE RISK OF A SEVERE STORM OR TODAY AND TONIGHT WITH
HAIL BEING THE PRIMARY THREAT.

THE SURFACE WARM FRONT WILL CROSS MOST OF THE FORECAST AREA
TONIGHT WITH A CHANCE OF SHOWERS AND STORMS. TEMPERATURES WILL
RISE AT MOST LOCATIONS TONIGHT AS THE FRONT PASSES.

ON FRIDAY...THE A COLD WILL PUSH SOUTHEAST INTO THE AREA.
THUNDERSTORMS WILL DEVELOP ON THE FRONT IN THE LATE AFTERNOON
ACROSS EASTERN OKLAHOMA AND ADVANCE EAST-SOUTHEAST. THE FRONT
WILL SLOW AND STILL BE OVER SOUTHEAST OKLAHOMA AND PERHAPS WEST-
CENTRAL ARKANSAS ON SATURDAY...WITH SHOWERS AND THUNDERSTORMS
CONTINUING NEAR THE FRONT. THIS FRONT WILL FINALLY CLEAR THE AREA
LATE SATURDAY...BUT ONLY TO RETURN NORTH ON SUNDAY. WHAT APPEARS
TO BE A FAIRLY STRONG UPPER SYSTEM WILL APPROACH THE PLAINS ON
LATE SUNDAY AND MONDAY PROVIDING ADDITIONAL LIFT TO PROMOTE
THUNDERSTORM CHANCES. THE PASSAGE OF THIS UPPER SYSTEM WILL LIKELY
BRING AN END TO THE ACTIVE PATTERN IN THIS AREA.

A VERY MOIST ATMOSPHERE IS IN PLACE NOW ACROSS THE SOUTHERN PLAINS
AND THIS WILL SUPPORT THE POTENTIAL FOR HEAVY RAINS DURING THE
TIMES THAT THE FRONT STALLS IN THE AREA. PRECIPITABLE WATER
VALUES ARE CURRENTLY 150 TO 200% OF NORMAL IN PARTS OF
OKALHOMA...ARKANSAS...TEXAS AND LOUISIANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  58  81  56 /  60  60  60  60
FSM   61  55  82  67 /  70  60  40  60
MLC   67  62  82  67 /  60  50  50  50
BVO   61  57  72  52 /  60  60  40  50
FYV   61  55  76  59 /  80  60  40  70
BYV   59  52  76  56 /  70  70  40  70
MKO   62  57  79  62 /  70  60  60  70
MIO   64  56  71  52 /  80  70  60  70
F10   64  61  82  60 /  60  50  60  60
HHW   69  62  85  69 /  60  40  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....12
Hazardous weather outlook, Apr 21, 4:01 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT THU APR 21 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
501 AM CDT THU APR 21 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND EAST OF A HENRYETTA TO MIAMI LINE.
	ONSET...AFTER 1 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EAST OF HIGHWAY 59 AND NORTH OF HIGHWAY 412 IN
		NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 1 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EAST OF HIGHWAY 59 AND NORTH OF HIGHWAY 412 IN
		NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 1 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EAST OF HIGHWAY 69.
	ONSET...AFTER 10 AM.

DISCUSSION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM LATER TODAY ACROSS
THE REGION TO THE NORTH OF A WARM FRONT OVER TEXAS. SOME OF THESE
STORMS COULD PRODUCE SEVERE HAIL OF AROUND HALF DOLLAR SIZE.

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE POSSIBLE OVER
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. GIVEN THE
RECENT DRY CONDITIONS...THIS WILL LIKELY NOT CREATE ANY FLOODING
CONCERNS.

WINDS MAY OCCASIONALLY GUST TO 25 MPH OVER FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS LATER TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
	RAIN POTENTIAL.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS ON
FRIDAY. AN ASSOCIATED COLD FRONT AND DRYLINE WILL PROVIDE THE
FOCUS FOR STRONG TO SEVERE THUNDERSTORMS OVER EASTERN OKLAHOMA
FRIDAY AFTERNOON...SPREADING EAST INTO NORTHWEST ARKANSAS FRIDAY
EVENING. VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE.

STORM CHANCES WILL CONTINUE THROUGH THE WEEKEND ALONG A STALLED
FRONTAL BOUNDARY. THE BEST CHANCE FOR SEVERE OVER THE WEEKEND
APPEARS TO BE LATE SUNDAY AND SUNDAY NIGHT...ALONG AND NORTH OF A WARM
FRONT AND ALONG THE DRYLINE.

A POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO MOVE INTO THE
PLAINS ON MONDAY. AMPLE INSTABILITY AND SHEAR WILL BE IN PLACE FOR
A WIDESPREAD ORGANIZED SEVERE WEATHER EVENT ACROSS PORTIONS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS BY MONDAY AFTERNOON. VERY LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.
STAY TUNED TO THE LATEST FORECASTS AS THE DETAILS BECOME MORE
CLEAR. STORMS WILL REMAIN POSSIBLE ON TUESDAY MAINLY FOR WEST
CENTRAL ARKANSAS AND SOUTHEAST OKLAHOMA ALONG A STALLED FRONT.

WINDS WILL BE STRONG ON FRIDAY AS WELL AS SUNDAY AND MONDAY AS
UPPER LEVEL STORMS MOVE INTO THE PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 21, 10:34 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1134 AM CDT THU APR 21 2011

OKZ076-211700-
LE FLORE OK-
1134 AM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 1133 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHEASTERN LE FLORE COUNTY ABOUT 10 MILES EAST OF
OCTAVIA...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3464 9462 3474 9445 3462 9445 3451 9445
      3450 9446 3450 9457
TIME...MOT...LOC 1633Z 236DEG 23KT 3458 9451
Special weather statement, Apr 21, 11:23 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1223 PM CDT THU APR 21 2011

OKZ068-069-072-211800-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
1223 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH

AT 1223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MARBLE CITY...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BUNCH...BRUSHY AND MARBLE CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3584 9473 3557 9455 3549 9490 3565 9499
TIME...MOT...LOC 1723Z 233DEG 31KT 3556 9489

The radar

The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Adair

When
April 21, 11:41 AM CST
Where
Adair County, Bunch
Measured
1 in hail
Reported by
Post Office
Coordinates
35.680, -94.770

Hail, Pushmataha

When
April 21, 12:12 PM CST
Where
Pushmataha County, 2 mi N of Snow
Measured
1.75 in hail
Reported by
Post Office
Coordinates
34.429, -95.420

Hail, Pushmataha

When
April 21, 1:52 PM CST
Where
Pushmataha County, Clayton
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.580, -95.350

Hail, Pushmataha

When
April 21, 2:02 PM CST
Where
Pushmataha County, Tuskahoma
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.620, -95.270

Hail, Craig

When
April 21, 2:10 PM CST
Where
Craig County, 6 mi N of Vinita
Measured
1.25 in hail
Reported by
Public
Coordinates
36.737, -95.150

Hail, Adair

When
April 21, 2:12 PM CST
Where
Adair County, 0.91 mi N of Westville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.993, -94.568

Hail, Le Flore

When
April 21, 3:00 PM CST
Where
Le Flore County, Fanshawe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.950, -94.900

Hail, Le Flore

When
April 21, 4:30 PM CST
Where
Le Flore County, Poteau
Measured
1 in hail
Reported by
Public
Coordinates
35.050, -94.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293788, 293789, 293790, 293791, 293792, 293794, 293795, 293796.